Severe neutropenia during treatment with amoxicillin/clavulanic acid in a patient on regular hemodialysis treatment

Abstract

Beta-lactams are one of the most widely used antibiotics in respiratory diseases, both in adults and in the pediatric population. Their widespread use is also linked to the elevated tolerability and low risk of side effects that are generally not severe. We present here the case of a patient on regular haemodialysis pertaining to our Center who, after a seven-day treatment period with amoxicillin/clavulanic acid antibiotic therapy (medication originator), developed a framework of severe neutropenia (neutrophils till 10/mmc) resulting in hospitalization and the beginning of a specific diagnostic and therapeutic work-up. Our case is characterised, differently from other reports in the literature, for the onset of neutropenia after a short course of antibiotics, with a drug already used in the past without any side effects. During hospitalization, use of immunostimulant therapy led to the rapid recovery of a normal white blood cell count and resolution of severe neutropenia.

Key words: agranulocitosis, Amoxicillin/Clavulanic acid, G-CSF, haemodialysis, neutropenia

Full text of the article is available in Italian.